Alert archive / North Carolina / Tornado Warnings in 1995

Tornado Warning 11, NWS Wakefield, VA

June 12, 1995Northampton County, North Carolina

NWS Wakefield, VA issued this tornado warning at Jun 12, 1995, 7:17 PM EDT for Northampton County, North Carolina. It was in force for 43 min.

The area

The counties it named.

The facts

Issued
Jun 12, 1995, 7:17 PM EDT (23:17 UTC)
Expired
Jun 12, 1995, 8:00 PM EDT
In force
43 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Northampton County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 122316
TORAKQ
NCC131-130000-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
717 PM EDT MON JUN 12 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...NORTHAMPTON COUNTY
 
AT 712 PM EDT A TORNADO WAS REPORTED ALONG ROUTE 903 IN
HALIFAX COUNTY. NATIONAL WEATHER SERVICE RADAR ALSO INDICATED
A POSSIBLE TORNADO 4 MILES SOUTHEAST OF ROANOKE RAIPDS MOVING EAST
AT 30 MILES PER HOUR AND SHOULD AFFECT THE TOWN OF JACKSON
BY 730 PM EDT.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
HDC/JK
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jun 12, 9:26 AM EDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jun 12, 9:26 AM EDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
926 AM EDT MON JUN 12 1995

WBC: NONE

RDU: BUMP UP HIGHS IVOF ECG INTO MID 80S AND HIGHLIGHT THE PSBLTY OF
     STRNG TSTRMS.  ALSO INCRS POPS TO CATEGORICAL.

DSCN:
PREPARING FOR DAY TWO OF SVR WX DOWN HERE. HOWEVER...THNK MAIN THREAT
WILL BE IN AREAS WHERE ATMOS DID NOT GET TAPPED SUN. SELS HAS SLGT RISK
AREA OVR MOST OF AKQ CWA. AREAS I EXPCT TO BE BOXED LATER ON INCLUDES
THE LWR DELMARVA...HAMPTON ROADS AND NE NC. SAT LOOP AND SFC OBS ALRDY
INDCTG SOME HTNG IN THOSE AREAS WHILE THICK CLD CVR REMAINS ACROSS REST
OF MY FA. 88D SHWNG AREA OF RAIN/SHWRS MOVG NE ACROSS WRN AND NRN VA ATTM
WHILE RW/TRW DVLPNG ACROSS CNTRL AND ERN NC. EXPCT ACTVTY TO OVRSPRD FA
NXT FEW HRS. 12Z SNDGS INDCT PLNTY OF JUICE TO WORK WITH WHILE GRIDDED
DATA AND SYNOPTIC FEATURES PROVIDING THE DYNAMCS FOR MORE BOOMERS TODAY.

.RIC...80  90%  .ORF...86  80%  .SBY...81  90%  .ECG...86  80%.

RUSNAK

In the hours before

Special weather statement, Jun 12, 4:06 PM EDT, 3 hours 11 minutes before
NCZ012-013-014-030-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT MON JUN 12 1995

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHAMPTON...HERTFORD
   ...BERTIE AND GATES COUNTIES UNTIL 1000 PM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR NORTHMAPTON...HERTFORD...BERTIE AND GATES
COUNTIES UNTIL 1000 PM EDT.

AT 400 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE AREA
OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS OVER THE ALBEMARLE
SOUND...NORTHEASTERN NORTH CAROLINA EXTENDING NORTHWARD OVER
SOUTHEASTERN VIRGINIA AND THE EASTERN SHORE OF VIRGINIA AND
MARYLAND. THESE STORMS WERE MOVING NORTHEAST AT 30 MILES PER HOUR.

ANOTHER LINE OF THUNDERSTORMS WAS DEVELOPING ALONG A COLD FRONT
OVER GLOUCESTER...MIDDLESEX AND JAMES CITY COUNTIES. THE LINE WAS
MOVING EAST AT 10 TO 15 MILES PER HOUR WITH INDIVIDUAL CELLS
MOVING NORTHEAST AT 30 MIlLES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS STATEMENT.

HDC/MPR
Special weather statement, Jun 12, 4:08 PM EDT, 3 hours 9 minutes before
NCZ012-013-014-030-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT MON JUN 12 1995

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHAMPTON...HERTFORD
   ...BERTIE AND GATES COUNTIES UNTIL 1000 PM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR NORTHMAPTON...HERTFORD...BERTIE AND GATES
COUNTIES UNTIL 1000 PM EDT.

AT 400 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE AREA
OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS OVER THE ALBEMARLE
SOUND...NORTHEASTERN NORTH CAROLINA EXTENDING NORTHWARD OVER
SOUTHEASTERN VIRGINIA AND THE EASTERN SHORE OF VIRGINIA AND
MARYLAND. THESE STORMS WERE MOVING NORTHEAST AT 30 MILES PER HOUR.

ANOTHER LINE OF THUNDERSTORMS WAS DEVELOPING ALONG A COLD FRONT
OVER GLOUCESTER...MIDDLESEX AND JAMES CITY COUNTIES. THE LINE WAS
MOVING EAST AT 10 TO 15 MILES PER HOUR WITH INDIVIDUAL CELLS
MOVING NORTHEAST AT 30 MILES PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS STATEMENT.

HDC/MPR
Special weather statement, Jun 12, 4:48 PM EDT, 2 hours 29 minutes before
VAZ065-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT MON JUN 12 1995

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTH-CENTRAL VIRGINIA AND
   NORTH-CENTRAL NORTH CAROLINA...

AT 445 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING OVER SOUTH-CENTRAL VIRGININA AND NORTH-
CENTRAL NORTH CAROLINA. THE STRONGEST STORMS WERE LOCATED NEAR
THE TOWN OF CLARKSVILLE IN MECKLENBURG COUNTY AND JUST NORTH OF
OXFORD IN GRANVILLE COUNTY NORTH CAROLINA. THESE STORMS WERE
MOVING NORTHEAST AT 30 MILES PER HOUR AND SHOULD MOVE OVER
MECKLENBURG OVER THE NEXT HOUR.

THESE STORMS ARE CAPABLE OF PRODUCING STRONG GUSTY WINDS...VERY
HEAVY RAINS AND SMALL HAIL. HEAVY RAIN CAN RESULT IN LOCALIZED
FLOODING OF POOR DRAINAGE AREAS AND STREETS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES OR POSSIBLE
WARNINGS IN ASSOCIATION WITH THESE STORMS.

HDC
Special weather statement, Jun 12, 4:50 PM EDT, 2 hours 27 minutes before
VAZ065-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT MON JUN 12 1995

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTH-CENTRAL VIRGINIA AND
   NORTH-CENTRAL NORTH CAROLINA...

AT 445 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING OVER SOUTH-CENTRAL VIRGININA AND NORTH-
CENTRAL NORTH CAROLINA. THE STRONGEST STORMS WERE LOCATED NEAR
THE TOWN OF CLARKSVILLE IN MECKLENBURG COUNTY AND JUST NORTH OF
OXFORD IN GRANVILLE COUNTY NORTH CAROLINA. THESE STORMS WERE
MOVING NORTHEAST AT 30 MILES PER HOUR AND SHOULD MOVE OVER
MECKLENBURG OVER THE NEXT HOUR.

THESE STORMS ARE CAPABLE OF PRODUCING STRONG GUSTY WINDS...VERY
HEAVY RAINS AND SMALL HAIL. HEAVY RAIN CAN RESULT IN LOCALIZED
FLOODING OF POOR DRAINAGE AREAS AND STREETS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES OR POSSIBLE
WARNINGS IN ASSOCIATION WITH THESE STORMS.

HDC
Local storm report, Jun 12, 5:48 PM EDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFILED VA
550 PM EDT MON JUN 12 1995

DATE/TIME        COUNTY/CITY           EVENT

12/1250L         BERTIE...NC           NUMEROUS 4 TO 10 INCH DIAMETER
                                       TREES DOWN 1 MILE NORTH OF MIDWAY
                                       REPORTED BY COUNTY EOC.

12/1300L         SUSSEX...VA           NUMEROUS TREES DOWN ALONG HENRY
                                       AND OWEN ROADS EAST OF JARRET
                                       REPORTED BY CO-OP OBSERVER.

12/1308L         CHOWAN...NC           64 MPH WIND NEAR EDENTON REPORTED
                                       BY SPOTTER. ANEMOMETER REGISTERED
                                       64 MPH THEN BROKE.

12/1320L         CHOWAN...NC           80 MPH WIND ON THE CHOWAN RIVER
                                       BRIDGE ON ROUTE 17 WEST OF EDENTON
                                       REPORTED BY HAM OPERATOR.

12/1323L         PERQUIMANS...NC       70 MPH WIND IN SNUG HARBOR...5
                                       MILES EAST OF HERTFORD REPORTED
                                       BY HAM OPERATOR.

12/1336L         PASQUOTANK...NC       69 MPH WIND AT ELIZABETH CITY
                                       REPORTED ON A RDUSAOECG SPECIAL
                                       OBSERVATION.

12/1345L         CHOWAN...NC           55 MPH WIND AT CORAPEAKE JUST EAST
                                       OF EDENTON REPORTED BY SPOTTER.

12/1400L         VA BEACH...VA         MINOR STREET FLOODING AND AN
                                       OVERTURNED CAMPER NEAR THE
                                       BAYSIDE-ARGONIA AREA REPORTED
                                       BY HAM OPERATOR.

12/1425L         HAMPTON...VA          PEA SIZE HAIL AND MINOR STREET
                                       FLOODING ALONG MAGRUDER BLVD
                                       REPORTED BY HAM OPERATOR.

12/1455L         HAMPTON...VA          4 TO 5 INCH TREE LIMBS BLOCKING
                                       A ROADWAY REPORTED BY EMERGENCY
                                       MANAGEMENT.

RUSNAK
Local storm report, Jun 12, 5:50 PM EDT, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFILED VA
550 PM EDT MON JUN 12 1995

DATE/TIME        COUNTY/CITY           EVENT

12/1250L         BERTIE...NC           NUMEROUS 4 TO 10 INCH DIAMETER
                                       TREES DOWN 1 MILE NORTH OF MIDWAY
                                       REPORTED BY COUNTY EOC.

12/1300L         SUSSEX...VA           NUMEROUS TREES DOWN ALONG HENRY
                                       AND OWEN ROADS EAST OF JARRET
                                       REPORTED BY CO-OP OBSERVER.

12/1308L         CHOWAN...NC           64 MPH WIND NEAR EDENTON REPORTED
                                       BY SPOTTER. ANEMOMETER REGISTERED
                                       64 MPH THEN BROKE.

12/1320L         CHOWAN...NC           80 MPH WIND ON THE CHOWAN RIVER
                                       BRIDGE ON ROUTE 17 WEST OF EDENTON
                                       REPORTED BY HAM OPERATOR.

12/1323L         PERQUIMANS...NC       70 MPH WIND IN SNUG HARBOR...5
                                       MILES EAST OF HERTFORD REPORTED
                                       BY HAM OPERATOR.

12/1336L         PASQUOTANK...NC       69 MPH WIND AT ELIZABETH CITY
                                       REPORTED ON A RDUSAOECG SPECIAL
                                       OBSERVATION.

12/1345L         CHOWAN...NC           55 MPH WIND AT CORAPEAKE JUST EAST
                                       OF EDENTON REPORTED BY SPOTTER.

12/1400L         VA BEACH...VA         MINOR STREET FLOODING AND AN
                                       OVERTURNED CAMPER NEAR THE
                                       BAYSIDE-ARGONIA AREA REPORTED
                                       BY HAM OPERATOR.

12/1425L         HAMPTON...VA          PEA SIZE HAIL AND MINOR STREET
                                       FLOODING ALONG MAGRUDER BLVD
                                       REPORTED BY HAM OPERATOR.

12/1455L         HAMPTON...VA          4 TO 5 INCH TREE LIMBS BLOCKING
                                       A ROADWAY REPORTED BY EMERGENCY
                                       MANAGEMENT.

RUSNAK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:48 PM EDTSevere Thunderstorm WarningAKQGates42 min
Jun 12, 1:12 PM EDTSevere Thunderstorm WarningAKQChowan, Perquimans47 min
Jun 12, 1:20 PM EDTSevere Thunderstorm WarningAKQCamden, Pasquotank40 min
Jun 12, 1:28 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck, Pasquotank47 min
Jun 12, 6:28 PM EDTSevere Thunderstorm WarningAKQNorthampton62 min

Nearby

Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.